I am always thinking about situations to write about for TheONC when I see patients. You know the old saying: Be careful what you wish for. My thoughts were answered with two hypersensitivity reactions (also known as infusion reactions) within a couple of weeks of each other. These reactions are not the same as an allergic reaction, the two are quite different.
Both were men receiving oxaliplatin as part of their treatment for colon cancer. The first gentleman had been treated a couple of years prior with a regimen encompassing oxaliplatin. Now in his 60s, he had a recurrence and was retreated with FOLFIRI (Folinic Acid, Fluorouracil, Irinotecan Hydrocloride), plus oxaliplatin. On his second treatment, he had a hypersensitivity reaction that scared him and his newlywed wife at our clinic. About halfway through his second treatment, when he was receiving oxaliplatin, he developed rigors, fever, and was diaphoretic.
The other gentleman is much younger and had only three more treatments to go before finishing his FOLFOX (Folinic Acid, Fluorouracil, Oxaliplatin) treatments. About 10 minutes into his eighth oxaliplatin infusion, he developed flushing of his upper torso, itching, and a climbing blood pressure.
Thankfully, both men responded quickly to medication intervention. The first gentleman was given Demerol IV for his rigors as well as oxygen via nasal cannula. The younger gentleman was given Benadryl IV and solu-cortef IV.
Fortunately, our clinic doesn't see these types of reactions too often. However, in oncology, hypersensitivity reactions are a reality. Other signs or symptoms may include dyspnea, chest discomfort, hypoxia, back pain, abdominal pain, nausea, vomiting, diarrhea, skin rashes, throat tightening, dizziness, syncope, or more seriously, seizures. Immediate reactions are those that begin within one hour of exposure, while delayed reactions are those that begin later than one hour after exposure.
Cytotoxic agents most commonly associated with infusion reactions are the taxanes (they carry a 2 percent to 5 percent risk of happening, usually within the first or second infusion), platinum drugs (10 percent to 27 percent, such as oxaliplatin where hypersensitivity reactions are seen after seven to nine doses), pegylated liposomal doxorubicin, L-asparaginase (10 percent to 35 percent), procarbazine, etoposide (6 percen to 40 percent), bleomycin, cytarabine, and ixabepilone. Monoclonial antibodies are also known for their potential for infusion reactions. Rituximab has an up to 75 percent chance for hypersensitivity, while others less so, as in the case with trastuzumab at a risk up to 40 percent.
Desensitization for immediate reactions is the appropriate intervention. However, most important for the nursing staff to consider is remaining calm. Our staff is always as cool as a cucumber: Our nurses worked quickly as a team to stop the infusion, call/contact the physician and/or nurse practitioner, assess (and reassess) the patient, obtain vital signs, apply oxygen via nasal cannula, and prepare the intervening desensitizing medication.
Some clinical variables are known to increase the risk for hypersensitivity reactions, such as the patient's personal history of drug allergy, multiple allergy syndrome, the presence of Epstein-Barr or HIV infection, or concurrent asthma.
These two gentlemen will no longer receive any future infusions that entail oxaliplatin due to their recent hypersensitivity reactions, and their treatment plans were changed by their attending physicians to ensure this.
Have you encountered hypersensitivity reactions? How did you react?
- Castells, M. C., Matulonis, U. A., Drews, R. E., Adkinson, Jr. N. F., Savarese, D. M. F., & Feldweg, A. F. (2012). Infusion reactions to systemic chemotherapy. Up To Date. Retrieved at http://www.uptodate. com/contents/infusion-reactions-to-systemic-chemotherapy?source=search_result&search= oxaliplatin+reactions&selectedTitle=1percent7E150.
- Gobel, B.H., Triest-Robertson, S., & Vogel, W.H. (2009). Advanced Oncology Nursing Certification Review and Resource Manual. Oncology Nursing Society. Pittsburgh, Pennsylvania.
- Shelton, B. & Shivnan, J.C. (2011). Acute Hypersensitivity Reactions: What Nurses Need to Know.
Johns Hopkins Nursing. Retrieved from: https://www.ijhn.jhmi.edu/Images/Documents/ JHN_2011Spring_CE.HSRs.pdf.